3 doctors weighed in:
Started metformin 500mg 2x/day. Have diarrhea 2hrs after each dose. Will this stop? Can I take anti diarrheal meds?Should my doctor Δ the dose & time
3 doctors weighed in

Dr. Cayce Jehaimi
Pediatrics - Endocrinology
1 doctor agrees
In brief: It will stop
It should stop after a week or two.
Best way to minimize such side effect is to always take right after meals. If you have this problem persist beyond this period, you can discuss with your physician switching to Glumetza (enteric coated) if insurance can cover.

In brief: It will stop
It should stop after a week or two.
Best way to minimize such side effect is to always take right after meals. If you have this problem persist beyond this period, you can discuss with your physician switching to Glumetza (enteric coated) if insurance can cover.
Dr. Cayce Jehaimi
Dr. Cayce Jehaimi
Thank
Dr. Joseph De santi
Family Medicine
1 doctor agrees
In brief: It Should with Time
Metformin is notorious for causing diarrhea due to its effect in the intestine.
Sometimes taking a lower dose at first and working up to the target dose helps. Using a bulking antidiarrheal such as kaopectate is preferred, or simply increasing dietary fiber. Avoid Imodium (loperamide) and other anti-motility antidiarrheals since your diarrheal problem is med related. If all else fails tell your physician.

In brief: It Should with Time
Metformin is notorious for causing diarrhea due to its effect in the intestine.
Sometimes taking a lower dose at first and working up to the target dose helps. Using a bulking antidiarrheal such as kaopectate is preferred, or simply increasing dietary fiber. Avoid Imodium (loperamide) and other anti-motility antidiarrheals since your diarrheal problem is med related. If all else fails tell your physician.
Dr. Joseph De santi
Dr. Joseph De santi
Thank
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified, Internal Medicine
38 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors